Tornadoes · United States · Indiana · 2025

EF2 tornado, Columbus Arpt to Newbern, Indiana, March 19, 2025

From Columbus Arpt to Newbern, this EF2 tornado ran 13.6 miles across Bartholomew County on March 19, 2025, touching down at 8:44 PM EDT and reaching 350 yards wide. It killed nobody, and did $1.6 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
March 19, 2025
Touchdown
8:44 PM EDT (00:44 UTC)
Lifted
8:57 PM EDT (00:57 UTC)
On the ground
13 minutes
Path length
13.6 miles (21.8 km)
Path width
350 yards (320 m)
Deaths
0
Injuries
0
Property damage
$1.6 million
County
Bartholomew County
Touchdown point
39.106, -85.946
Lift-off point
39.222, -85.745
Record number
2503191844-01

The damage survey

22 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 112 mph.

  • Well built metal building collapsed. Grain bin moved and twisted.
  • Trees snapped across highway of data point.
  • Barn and house roof damaged, silo to northeast blown apart. Debris lifted long distance across field.
  • Tree uprooted laid to north. One upstairs window blown into house. Other windows fine and no siding damage so lowered to EF0 here.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A low pressure system brought thunderstorms to central Indiana during the evening of March 19. The storms produced an EF-2 tornado to Bartholomew County along with wind damage and large hail to much of central Indiana.

The tornado produced nearly continuous, yet mainly EF1-intensity damage across its relatively long track from about one mile west-southwest of the Rosstown community to about one mile south-southeast of Newbern. Beginning just east of Interstate 65, damage occurred on the northwest side of both the Rosstown and Waynesville communities, and then about 2-3 miles west and north of the Elizabethtown area, which included two areas of more intense damage consistent with low end EF2 winds: walls and roofs collapsed on well built metal farm buildings, with debris lofted and thrown a quarter to one half mile to the north and northeast at both locations. Elsewhere, most county roads within the circulation's path had several utility poles broken, as well as small metal high transmission towers (not heavier steel structures) twisted and bent down. This damage was EF1-rated given adjacent wooden double poles (H-frame) that had no damage. Maximum winds were estimated at 112 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Mar 19, 7:15 PM EDT, 1 hour 29 minutes earlier. Its key messages:

  • Windy today with gusts 35 to 45 mph, Wind Advisory in effect until 9pm.
  • Numerous T-storms later this afternoon and evening, with a few severe storms possible. Damaging winds are the primary threat, though isolated tornadoes and severe hail are also possible.
  • Becoming cooler, with rain and snow showers Thursday morning.
  • More showers are expected at times this weekend and next week as temperatures hover mostly around normal.
Area forecast discussion, Mar 19, 7:15 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
715 PM EDT Wed Mar 19 2025

.KEY MESSAGES...

- Windy today with gusts 35 to 45 mph, Wind Advisory in effect until
9pm.

- Numerous T-storms later this afternoon and evening, with a few
severe storms possible. Damaging winds are the primary threat,
though isolated tornadoes and severe hail are also possible.

- Becoming cooler, with rain and snow showers Thursday morning.

- More showers are expected at times this weekend and next week as
temperatures hover mostly around normal.

&&

.MESOSCALE UPDATE...
Issued at 457 PM EDT Wed Mar 19 2025

The atmosphere out ahead of the approaching low in continuing to
develop parameters conducive to organized convective cells this
afternoon. This had led to widespread thunderstorm initiation over
central IL. Initially, the thought was the dry mid level air would
inhibit initial updraft growth leading to more of a discrete
convective mode, but observational analysis is showing very little
limitations with a the beginning formation of a QLCS. This is
expected to continue the surge of moisture pushes into central
Indiana over the next few hours.

VWP observations show low level veering quickly increasing as the
LLJ strengthens. This is aligning with the more aggressive CAMs like
the HRRR and FV3. This could allow for the more discrete cells out
in front of the main QLCS to become organized including the
potential for organized mesocyclones. These more discrete cells
within the drier mid-levels would also have the best chance of
producing severe hail. The hail threat is likely to diminish some as
the QLCS arrives.

As far as the QLCS, the bulk shear vector will be best aligned for
segments that are oriented slights west of north, and these segments
will be the most likely to produce damaging winds and isolated
tornadoes. Overall storm motion will generally be around 230 degrees
at about 50kt. This will become more westerly with time and as the
cold pool strengthens.

&&

.SHORT TERM (This evening through Thursday)...
Issued at 315 PM EDT Wed Mar 19 2025

Current surface analysis and satellite observations show a strong
surface low centered near northwest Missouri with thunderstorms
developing ahead of an advancing cold front across Illinois. This
front will continue to push eastward towards central Indiana during
the afternoon. Moisture advection combined with additional diurnal
heating supports the development of numerous thunderstorms around
the 5-7pm timeframe. Severe storms are possible as strong deep-layer
wind shear and modest instability favor supercells capable of all
hazards. A Tornado Watch is in effect across west-central Indiana
through 10pm.

The greatest threats later this afternoon and into the evening are
damaging wind gusts and tornadoes, especially across west-central
Indiana. Forecast soundings show slightly backed surface flow beneath
a strong southwesterly LLJ promoting veering low-level hodographs.
This setup will lead to strong SRH around 200-300 (m^2/s^2) favoring
supercells and an increasing tornado threat. Steep 0-3km lapse rates
along with organized rotating updrafts also favors the potential for
damaging wind gusts. The hail threat is somewhat limited due to
modest instability, but severe hail is still possible with any
organized storms. The severe weather threat tapers off early tonight
once the aforementioned front shifts east.

PBL mixing into a strong LLJ overhead will continue to produce
strong wind gusts through this evening. A Wind Advisory remains in
effect through 9pm for the potential of southerly wind gusts up to
45 mph. Isolated higher non-thunderstorm wind gusts cannot be
completely ruled out. Despite PBL stabilization overnight, winds
remain elevated into Thursday with a strong pressure gradient in
place.

A lull in precipitation is expected tonight due to dry air filtering
in behind the front. However, rain quickly returns late tonight as
moisture wraps around the surface low. Model guidance suggest
precipitation remains mostly confined to areas near or north of I-70
where stronger low-level convergence should be. Colder air advection
on the backside of the low will likely allow light snow to mix in.
No accumulations are expected due to warm ground temperatures.

Isolated lake enhanced rain or snow showers may then continue
through the early afternoon hours before quiet weather conditions
return. Highs ranging from the upper 30s to mid 40s combined with
breezy conditions will make it feel more like Winter on Thursday.

&&

.LONG TERM (Thursday night through Wednesday)...
Issued at 315 PM EDT Wed Mar 19 2025

The long term period will see steadier and nearer to normal
temperatures than we've had the last could of weeks. This will be
paired with a couple of upper waves moving through that will bring
multiple chances of precipitation through next week.

Temperatures are forecasted to be pretty consistent through the
period with highs in the 50s each day and lows in the 30s. The
coldest night of the period will be Thursday morning with lows below
freezing.

The first round of precipitation will be Friday night, due an upper
wave extending south into the region. Central Indiana will have
minimal moisture and lift to work with while better precipitation
chances will be to the north. Likely only the northern half of the
forecast area will see light rain from this system, but at this time
confidence isn't high so have kept PoPs at slight chance and chance.
Saturday will be quiet and dry as a quick upper ridge passes over
the region.

The next system will be an upper low tracking across the Great
Lakes, coming from the northern Plains. This system will see greater
moisture than the previous one as models show a line of showers and
potentially thunderstorms to track across the eastern U.S. and
prompting PoPs from Sunday morning through Monday. At this time, not
seeing indicators of severe weather for central Indiana but breezy
non-thunderstorm winds with gusts of 25 to 30 mph are expected
especially for Monday... SPC shows that there could be some day 5
severe down in the ArkLaTex/Mississippi region so will continue to
monitor should the risk expand northward.

Finally, another weaker system could bring additional rain chances
mid-next week.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 715 PM EDT Wed Mar 19 2025

Impacts:

- Strong wind gusts to 25-35KT into this evening...with isolated,
  embedded higher gusts possible in few strong/severe TSRA thru 02Z
- MVFR CIGs possible in/near stronger cells through 02Z...with
  widespread MVFR CIG returning 08-09Z late tonight
- Winds veering slowly to SW this evening...and quickly to NW pre-
  dawn Thursday
- LLWS at KLAF/KHUF through 02Z this evening

Discussion:

Gusty southerly gradient winds gusting to 25-35KT early this
evening, courtesy of a strong low-level jet...will wane slightly
through the early evening while veering to southwesterly...with
gusts to 20-25KT from 04Z through dawn Thursday.  Higher gusts in a
few strong/severe storms tracking from southwest to northeast
through 02Z will be an isolated yet locally more potent hazard, with
gusts briefly to 55KT and small hail possible near terminals at
times.

VFR this evening will drop to MVFR and possibly brief IFR in
stronger convection...before widespread MVFR returns from NW to SE
around 08-09Z late tonight amid mainly scattered rain/snow showers.
MVFR CIGs Thursday...should lift back to low-VFR during 19-22Z from
west to east...before scattering out.

Northwest winds Thursday will increase slightly through the morning
despite cloudy skies...with sustained winds at 15-17KT at most TAF
sites through the majority of the daytime...and gusts as high as 24-
30KT.  Northwest winds at KIND should diminish to under 7KT by late
Thursday evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SHORT TERM...Melo
LONG TERM...KF
AVIATION...AGM
Hazardous weather outlook, Mar 19, 3:46 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
346 PM EDT Wed Mar 19 2025

INZ021-030-031-037>042-046>049-054>057-062>065-070>072-202000-
Carroll-Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware-
Randolph-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Monroe-Brown-Bartholomew-Decatur-Lawrence-Jackson-Jennings-
346 PM EDT Wed Mar 19 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms are likely this afternoon and evening. A few could be
strong or severe with all hazards possible.

In addition, windy conditions will develop this afternoon even
outside of thunderstorms, with gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor forecasts through tonight in case
activation becomes necessary then.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-029-035-036-043>045-051>053-060-061-067>069-202000-
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-Vigo-
Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin-
346 PM EDT Wed Mar 19 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms are likely this afternoon and evening. Some could be
strong or severe with all hazards possible. There is a tornado watch
out for west-central Indiana through 10pm ET.

In addition, windy conditions will develop this afternoon even
outside of thunderstorms, with gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor forecasts through tonight in case
activation becomes necessary then.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 19, 7:40 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
740 PM EDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Hail             Greencastle             39.64N 86.84W
03/19/2025  M1.00 Inch       Putnam             IN   Emergency Mngr

&&

AGM
Local storm report, Mar 19, 7:47 PM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
747 PM EDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Tstm Wnd Gst     1 SW Advance            39.98N 86.64W
03/19/2025  E70 MPH          Boone              IN   Amateur Radio

            Public reported thunderstorm winds estimated
            to 65-70 mph with quarter sized hail at 400
            West and 900 South.

&&

AGM
Local storm report, Mar 19, 7:55 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
755 PM EDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Tstm Wnd Gst     4 NNE Colfax            40.25N 86.64W
03/19/2025  E65 MPH          Clinton            IN   911 Call Center

            Thunderstorm winds blew over semi truck on
            Interstate 65 between MM 156 and MM 157.
            Time estimated by radar.

&&

AGM
Local storm report, Mar 19, 8:21 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
821 PM EDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Hail             1 W Greencastle         39.65N 86.87W
03/19/2025  M1.00 Inch       Putnam             IN   Emergency Mngr

            Reports of 1.00 inch hail from the northwest
            side of Greencastle where it caused siding
            damage to the east side of Greencastle as
            reported by EMA to Greencastle 3.5 NE where
            1.20 inch hail was reported. Time estimated
            by radar.

&&

AGM
Local storm report, Mar 19, 8:25 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
825 PM EDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     Tstm Wnd Dmg     5 SW Bainbridge         39.71N 86.87W
03/19/2025                   Putnam             IN   Emergency Mngr

            Thunderstorm winds downed roof and siding
            material off of barn across US Highway 231
            and Brick Chapel. Possible brief weak
            tornado. Time estimated by radar.

&&

AGM
Local storm report, Mar 19, 8:28 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
828 PM EDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     Tstm Wnd Dmg     Delphi                  40.58N 86.67W
03/19/2025                   Carroll            IN   Public

            Thunderstorm winds reportedly downed dozens
            of trees. Time estimated by radar.

&&

AGM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

0.7 hours before the tornado, 178 km from the path. March 20, 2025.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -9983, lifted condensation level 1732 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-03-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 139 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-9983 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Columbus/Balkala (BAK), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 71 km away, was scanning. The volume nearest the touchdown began at 00:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of March 19, 2025

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 192:49 PM CDTUnratedTazewell, IL0.730
March 194:52 PM CDTEF1Coles, IL0.750
March 195:00 PM CDTEF0Will, IL0.390
March 195:10 PM CDTEF0Will, IL1.560
March 195:18 PM CDTEF0Will, IL0.375
March 195:28 PM CDTEF1Will, IL1.690
March 195:35 PM CDTEF0Cook, IL0.350
March 195:43 PM CDTEF0Lake, IN1.950
March 195:46 PM CDTEF0Lake, IN0.450
March 195:47 PM CDTEF1Lake, IN0.7501
March 195:50 PM CDTEF0Lake, IN1.850
March 197:54 PM EDTEF0Cass, IN0.950$11,000
March 198:20 PM EDTEF0Fulton, IN2.7100$170,000
March 1910:54 PM EDTEF1Boone, KY3.190$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.